Ohio, 2010

Flooding and Hail in Ohio, June 4 to 5, 2010

June 4 to 5, 2010 · NWS PBZ · 28 events in 8 counties and zones

A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms and some flooding across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$445,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms and some flooding across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 5:07 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 4, 5:07 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 AM EDT FRI JUN 4 2010

.SYNOPSIS...

UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...

CURRENT ISOLATED THUNDERSTORMS ARE DEMONSTRATING THE DEGREE OF
INSTABILITY OVER THE REGION. HOWEVER...WITH LITTLE TO FOCUS
ADDITIONAL CONVECTION ON THIS MORNING...ISOLATED IS ALL THAT IS
EXPECTED. LOW LEVEL MOISTURE HAS ALSO CONTRIBUTED TO PATCHY
FOG...WHICH SHOULD DISSIPATE QUICKLY AFTER SUNRISE. DIURNAL EFFECTS
WILL INCREASE CHANCE OF STORMS FOR THIS AFTERNOON...AS CAPES RUN UP
TO CLOSE 1000. THE CHANCE FOR STORMS WILL CONTINUE IN TO TONIGHT AS
A COOL FRONTAL BOUNDARY APPROACHES. WITH THIS ADDITIONAL FOCUS
MECHANISM IN AN ALREADY UNSTABLE AIRMASS...A FEW OF THIS STORMS
COULD GO SEVERE TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...

COOL FRONT WILL PASS EAST OF THE CWA EARLY SATURDAY...WITH SEVERE
POTENTIAL LINGERING WITH IT INTO SATURDAY. ANOTHER SHOT FOR STRONG
TO SEVERE STORMS WILL COME SATURDAY NIGHT INTO EARLY SUNDAY...AS THE
MODELS HINT AT A MCS DEVELOPING JUST WEST OF THE CWA ON A WARM
FRONT...THEN MOVING EAST ACROSS THE REGION OVERNIGHT INTO SUNDAY
MORNING. AS FOR SATURDAY AFTERNOON...DIURNAL INSTABILITY WILL KEEP
CHANCE OF STORMS GOING. NEAR SEASONAL TEMPS WILL BE EXPECTED
THROUGH THIS PERIOD...ALTHOUGH SUNDAY MAY BE A FEW DEGREES BELOW
NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

THE UNSETTLED WEATHER PATTERN SHOULD BE NEARING ITS END SUNDAY
NIGHT WITH MODEL AGREEMENT THAT A BROAD TROUGH WILL EXTEND FROM
NEW ENGLAND INTO INTO THE GREAT LAKES. BEHIND A FRONTAL BOUNDARY
DIVING SOUTH OF THE AREA ON SUNDAY...A COOLER AIR MASS SHOULD WORK
ITS WAY IN...WITH SHOWERS POSSIBLE INTO MONDAY AS THE TROUGH
ADVECTS EAST OF THE REGION. THERE IS MODEL AGREEMENT BETWEEN THE
GFS AND ECMWF THAT HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTHWEST ON TUESDAY...WITH A DEEP LAYER OF DRY AIR ADVECTING INTO
THE AREA. THE MID-LEVEL FLOW WILL BECOME MORE ZONAL WITH DEEP
LAYER MOISTURE RETURNING TO THE AREA ON WEDNESDAY. THIS WILL ALLOW
FOR A MORE DISTURBED PATTERN TO RETURN WITH A LOW PROGGED TO CROSS
THE MISSOURI AND OHIO VALLEYS. WITH THIS PATTERN RETURNING...THERE
IS THE CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON.

AS THE TROUGH MOVES EAST OF THE AREA ON MONDAY...A COOLER MID-LEVEL
NORTHWESTERLY FLOW WILL ALLOW FOR TEMPERATURES AROUND 5 DEGREES
BELOW NORMAL. AS THE LOW APPROACHES FROM THE WEST...MORE OF A
SOUTHERLY COMPONENT TO THE FLOW WITH WAA WILL ALLOW FOR TEMPERATURES
TO RETURN TO NORMAL SEASONAL VALUES TUESDAY AND WEDNESDAY.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...

FOG AND AREAS OF LOW CLOUDS WILL PRODUCE MVFR/AREAS OF IFR THROUGH
13-14Z. BY LATE MORNING...VFR CUMULUS WILL BEGIN TO FORM...INCREASING
THIS AFTN. SCATTERED SHWRS/TSTMS WILL DEVELOP ONCE AGAIN BY LATE
AFTN...WITH MVFR CONDITIONS IN THE STRONGER ACTIVITY...WITH GUSTY
TSTM WINDS AND SMALL HAIL POSSIBLE. LIGHT SURFACE WINDS THIS MORNING
WILL BECOME SOUTHWEST 6-10 KT THIS AFTN. AFTER PERHAPS A BRIEF BREAK
FROM SHWR/TSTM ACTIVITY LATE EVENING INTO THE OVERNIGHT...LOW
PRESSURE
WILL APPROACH FROM THE WEST...WITH SCATTERED SHWRS/TSTMS ENTERING
EASTERN OH BY 10-12Z SAT...AND ACROSS WESTERN PA PORTS SATURDAY
MORNING.

LOW PRESSURE WILL CROSS THE AREA OVER THE WEEKEND...WITH A WARM
MOIST AIR MASS ALLOWING FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS
WITH POSSIBLE RESTRICTIONS INTO NEXT MONDAY. HIGH PRESSURE WILL
RETURN ON TUESDAY FOR VFR CONDITIONS.

&&

.EQUIPMENT...
THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED
MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND
MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS.

ALTERNATE RADARS INCLUDE KRLX...KILN...KCLE...AND KCCX.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 4, 2:20 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 AM EDT FRI JUN 4 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-050730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL-
320 AM EDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER TONIGHT. THE MAIN
HAZARDS WILL BE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER EARLY SATURDAY...AND
AGAIN SATURDAY NIGHT INTO SUNDAY. THE MAIN HAZARDS WILL BE STRONG
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ023-030>032-WVZ012-021>023-041-050730-
GARRETT-INDIANA-WESTMORELAND-GREENE-FAYETTE-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
320 AM EDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SATURDAY MORNING...THEN
AGAIN SATURDAY NIGHT INTO SUNDAY. THE MAIN HAZARDS WILL BE STRONG
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 7 thunderstorm wind, 2 flood, 2 funnel cloud. Local standard time, as filed.

Flood, Belmont

When
June 4, 8:00 AM EST to 9:00 AM EST
Where
Belmont County, St Clairsville to 0.45 mi ENE of St Clairsville
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.080, -80.900

Law enforcement reported several roads flooded in ST. Clairsville.

Thunderstorm Wind, Belmont

When
June 4, 8:00 AM EST
Where
Belmont County, St Clairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.080, -80.900

Law enforcement reported numerous trees down near ST. Clairsville and the southern part of Belmont county.

Hail, Coshocton

When
June 4, 12:17 PM EST
Where
Coshocton County, 0.87 mi NW of Metham
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -81.990

Hail, Coshocton

When
June 4, 12:49 PM EST
Where
Coshocton County, 0.69 mi S of Chili
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -81.770

Hail, Tuscarawas

When
June 4, 1:12 PM EST
Where
Tuscarawas County, 0.53 mi W of Stone Creek
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -81.560

Hail, Tuscarawas

When
June 4, 1:36 PM EST
Where
Tuscarawas County, Uhrichsville
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -81.330

Hail, Harrison

When
June 4, 1:49 PM EST
Where
Harrison County, 0.77 mi ENE of Smithdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.336, -81.157

Hail, Harrison

When
June 4, 1:54 PM EST
Where
Harrison County, 1.48 mi NNW of Feed Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
40.370, -81.260

Hail, Tuscarawas

When
June 4, 1:54 PM EST
Where
Tuscarawas County, 3.23 mi ESE of Dennison
Measured
1.25 in hail
Reported by
Public
Coordinates
40.370, -81.260

Thunderstorm Wind, Harrison

When
June 4, 2:15 PM EST
Where
Harrison County, 1 mi E of Tappan Res
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.352, -81.201

Law enforcement reported large trres down and boats blown onto the shore at Tappan Lake.

Hail, Harrison

When
June 4, 2:26 PM EST
Where
Harrison County, 0.69 mi S of Hopedale
Measured
0.88 in hail
Reported by
Public
Coordinates
40.320, -80.900

Hail, Harrison

When
June 4, 2:32 PM EST
Where
Harrison County, 1.38 mi N of Cadiz Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -80.930

Thunderstorm Wind, Jefferson

When
June 4, 2:34 PM EST
Where
Jefferson County, 0.6 mi SSW of Brentwood Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.373, -80.736

A trained spotter reported large trees down along SR 22 near Wintersville.

Hail, Harrison

When
June 4, 2:45 PM EST
Where
Harrison County, 0.69 mi S of Hopedale
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -80.900

Funnel Cloud, Carroll

When
June 4, 2:51 PM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville
Reported by
Trained Spotter
Coordinates
40.490, -81.240

A trained spotter reported a funnel cloud over Sherrodsville.

Funnel Cloud, Carroll

When
June 4, 2:52 PM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville
Reported by
Emergency Manager
Coordinates
40.490, -81.240

Emergency management reported a funnel cloud over Sherrodsville.

Thunderstorm Wind, Jefferson

When
June 4, 3:45 PM EST
Where
Jefferson County, 1.48 mi NNE of Salt Run
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.270, -80.660

Law enforcement reported large branches and power lines down west of Brilliant.

Hail, Jefferson

When
June 4, 3:56 PM EST
Where
Jefferson County, Richmond
Measured
1.25 in hail
Reported by
Public
Coordinates
40.430, -80.770

Hail, Guernsey

When
June 4, 4:40 PM EST
Where
Guernsey County, 0.53 mi E of Cambridge
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -81.590

Hail, Jefferson

When
June 4, 5:10 PM EST
Where
Jefferson County, 0.53 mi E of Mingo Jct
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -80.610

Thunderstorm Wind, Harrison

When
June 4, 5:25 PM EST
Where
Harrison County, New Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.180, -81.000

Emergency management reported trees down near New Athans along SR 149.

Thunderstorm Wind, Coshocton

When
June 4, 5:30 PM EST
Where
Coshocton County, 0.87 mi NE of Spring Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.410, -82.040

Law enforcement reported trees down near Spring Mountain.

Thunderstorm Wind, Belmont

When
June 4, 5:55 PM EST
Where
Belmont County, Flushing
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.150, -81.070

Emergency management reported trees and power lines down in Flushing.

Hail, Belmont

When
June 4, 6:30 PM EST
Where
Belmont County, St Clairsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.080, -80.900

Hail, Muskingum

When
June 4, 6:45 PM EST
Where
Muskingum County, 2.12 mi E of Cottage Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
40.020, -82.140

Hail, Muskingum

When
June 4, 7:14 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.950, -82.010

Hail, Muskingum

When
June 4, 7:16 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -82.010

Flood, Belmont

When
June 4, 9:50 PM EST to June 5, 11:30 PM EST
Where
Belmont County, 0.96 mi SSW of Mc Clainville to 1.19 mi WNW of Blaine
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.017, -80.804

Emergency management reported road and basement flooding in ST. Clairsville, Neffs, and Warnock.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230224, 230261, 230236, 230237, 230238, 230239, 230240, 230241, 230248, 230263, 230249, 230250, 230264, 230251, 230233, 230234, 230267, 230252, 230253, 230254, 230268, 230270, 230271, 230255, 230257, 230258, 230259, 230230.